Hail, Douglas
- When
- August 8, 5:13 PM CST
- Where
- Douglas County, 1.46 mi NNW of East End
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -92.060
A fast moving cold front crossed northwest Wisconsin late on August 8th, touching off vigorous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A fast moving cold front crossed northwest Wisconsin late on August 8th, touching off vigorous thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 1:25 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 225 PM CDT MON AUG 8 2011 .DISCUSSION... AS OF 19Z...THE SURFACE COLD FRONT WAS JUST ENTERING OUR WESTERN CWA...WITH KPWC/KXVG/KVWU ALL SHOWING A VEERING WIND OVER THE PAST HOUR OR TWO. WATER VAPOR SHOWED A POTENT SHORTWAVE MOVING SOUTHEAST THROUGH MANITOBA. ACCORDING TO SPC MESOANALYSIS...MLCAPE VALUES WERE 500-1000J/KG ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY...WITH MUCAPES 1000-2000J/KG. 0-6KM SHEAR IS SUPPORTIVE A SEVERE THREAT WITH VALUES 30-40KT. SHEAR FURTHER EAST OVER FAR EASTERN MN/NORTHWEST WISCONSIN WAS LOWER...BUT IS FORECAST TO RISE THIS EVENING AS THE SHORTWAVE/FRONT APPROACH. VALUES WILL BE A BIT LOWER THAN WE ARE SEEING FURTHER WEST THOUGH. A SEVERE THREAT WILL CONTINUE THIS AFTERNOON/EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. COOLER TEMPS WILL MOVE IN BEHIND THE FRONT TONIGHT. WE DIMINISHED POPS BEHIND THE FRONT OVERNIGHT. LOWER CLOUDS SHOULD FILTER IN ON INCREASING NORTHERLY WINDS. WE KEPT A MENTION OF SOME SHOWERS ON TUESDAY OVER PORTIONS OF THE NORTHLAND AS WE EXPECT A FEW WITH THE THERMAL TROUGH...ESPECIALLY WITH SOME HEATING. LATEST NAM DEVELOPS SOME QPF ON WEDNESDAY OVER OUR FAR EAST-NORTHEAST CWA...BUT LIFT SEEMS RATHER WEAK AND THE REST OF THE MODELS REMAIN DRY SO WE WILL NOT INTRODUCE ANY POPS ATTM. WE DID INCREASE CLOUD COVER SOME. WAA AND INCREASING MOISTURE ON THURSDAY WILL OCCUR AND WE WILL CONTINUE WITH SOME POPS THEN...WITH THE BEST CHANCE OVER FAR NORTHERN MINNESOTA. TEMPS WILL BE QUITE A BIT BELOW NORMAL TUESDAY...WARMING A BIT WEDNESDAY INTO THURSDAY CLOSE TO NORMAL. TUESDAY NIGHTS LOWS SHOULD BE RATHER CHILLY WITH SOME LOCATIONS OVER THE RANGE DROPPING CLOSE TO FORTY. .EXTENDED...THURSDAY NIGHT THROUGH MONDAY... AN UPPER LEVEL S/W AND CO-LOCATED SFC LOW WILL MOVE INTO NRN MN BEGINNING THURS NIGHT AND SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND THROUGH THE DAY FRIDAY. ATTM...MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT CONCERNING THE TRACK AND TIMING OF THE UPPER TROUGH AXIS...WITH THE PASSAGE OF THE TROUGH THROUGH NE MN OCCURRING SOME TIME BETWEEN 18Z FRI AND 00Z SAT. IT IS STILL TOO EARLY TO DETERMINE THE EXACT NATURE OF THIS SYSTEM...HOWEVER STRONG AND POSSIBLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR SIGNIFICANT RAINFALL SOME TIME ON FRIDAY. HIGH PRESSURE BUILDS BACK IN ON BY LATE SAT AND MOST OF SUNDAY WITH ANOTHER SYSTEM POSSIBLY SLIDING THROUGH THE REGION FROM THE NW ON MONDAY. HIGH TEMPERATURES EARLY IN THE PERIOD WILL BE IN THE UPPER 60S AND LOWER 70S...WITH OVERNIGHT LOWS IN THE 50S. TEMPERATURES WARM SLIGHTLY INTO THE WEEKEND WITH HIGHS INTO THE MID TO UPPER 70S AND LOWS IN THE UPPER 50S AND LOWER 60S. && .AVIATION...18Z TAF ISSUANCE... COLD FRONT MOVING THROUGH THE REGION TODAY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE AFTERNOON. LOCALIZED IFR VSBYS AND CIGS AROUND T-STORMS...OTHERWISE VFR CONDITIONS THROUGH THIS EVENING. WINDS SHIFT TO THE NW BEHIND THE FRONT THIS EVENING...REMAINING AROUND 10 KTS. A SECONDARY LOW/MID CLOUD DECK WILL MOVE INTO THE REGION EARLY TOMORROW MORNING...WITH NW WINDS INCREASING UP TO 15-20 KTS. COULD SEE SOME PATCHY FOG EARLY TOMORROW MORNING BEFORE THE WINDS INCREASE. VSBYS ONLY DOWN TO 3-4 SM. && .POINT TEMPS/POPS... DLH 56 68 49 74 / 40 20 10 10 INL 55 67 45 75 / 20 20 10 10 BRD 56 70 49 77 / 20 10 10 10 HYR 60 71 47 78 / 50 20 10 10 ASX 59 69 52 77 / 50 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE EXTENDED....TENTINGER AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1010 AM CDT MON AUG 8 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1010 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL BE FOUND ACROSS THE NORTHLAND TODAY AND THIS EVENING. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE STORMS WILL BE LATER THIS AFTERNOON AND THIS EVENING...ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE YET THIS MORNING WEST OF A LINE FROM BRAINERD TO ELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS RETURN TO THE FORECAST LATE THURSDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING. LSZ121-140>148-091030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1010 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON AND EVENING OVER WESTERN LAKE SUPERIOR. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEST TO NORTHWEST WINDS WILL BECOMING GUSTY LATE TONIGHT THROUGH TUESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE SOUTH SHORE OF LAKE SUPERIOR DURING THIS TIME. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 543 PM CDT MON AUG 8 2011 MNZ019-020-037-082315- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- 543 PM CDT MON AUG 8 2011 ...LINE OF STRONG THUNDERSTORMS OVER SOUTHERN SAINT LOUIS COUNTY... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ISLAND LAKE TO 7 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... FISH LAKE... TWIG... SAGINAW... FREDENBERG... GRAND LAKE... WILD RICE LAKE... MUNGER... ADOLPH... HERMANTOWN... ARNOLD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4698 9179 4676 9220 4680 9293 4715 9238 BERDES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
603 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL DULUTH 46.78N 92.12W
08/08/2011 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
DIME SIZE HAIL AT 60TH AVENUE WEST.
&&
MELDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
604 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 2 W PROCTOR 46.74N 92.27W
08/08/2011 M1.00 INCH ST. LOUIS MN TRAINED SPOTTER
INTERSECTION OF MIDWAY AND STARK RDS
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
607 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 2 SW PROCTOR 46.72N 92.26W
08/08/2011 M1.00 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL PROCTOR 46.74N 92.23W
08/08/2011 M1.00 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL DULUTH 46.78N 92.12W
08/08/2011 M0.50 INCH ST. LOUIS MN NWS EMPLOYEE
DULUTH HEIGHTS
&&
KKThe Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was snapped by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342137, 342138.